Alert archive / North Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 20, NWS Wilmington, NC

April 3, 2002Bladen County, Columbus County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Apr 3, 2002, 12:24 PM EST for Bladen County, Columbus County, Pender County, North Carolina. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 3, 2002, 12:24 PM EST (17:24 UTC)
Expired
Apr 3, 2002, 1:30 PM EST
In force
66 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Bladen County, NC, Columbus County, NC, Pender County, NC

What was reported inside it

TimeReportWhereRemark
Apr 3, 12:28 PM ESTHail 1Bolton, NCOne inch hail was reported by the public.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 5.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2002-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1270 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2002-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1270 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 031724
SVRILM
NCC017-047-141-031830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1223 PM EST WED APR 3 2002

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
  EASTERN COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA       
  EASTERN BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 130 PM EST

* AT 1218 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 31 MILES
  SOUTHWEST OF BURGAW...OR ABOUT 17 MILES EAST OF WHITEVILLE...MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   BURGAW AT 120 PM

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN WILMINGTON NC.

.END

$$

HAWKINS

LAT...LON 3439 7853 3423 7842 3452 7770 3476 7786

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 10:03 AM EST, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 3, 10:03 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
1003 AM EST WED APR 3 2002

LINE OF LOW CLOUDS WITH EMBEDDED DYING SHOWERS EXTENDS THROUGH
EXTREME NE SOUTH CAROLINA THIS MORNING. THIS AREA IS MOVING NE AT
15-20 MPH AND WILL AFFECT OUR NC COUNTIES THRU EARLY AFTN. BEHIND
THIS FEATURE...ALMOST FULL SUNSHINE IS STREAMING IN ACROSS CENTRAL
AND SOUTH CAROLINA. ALTHOUGH INSTAB PARAMETERS LOOK IMPRESSIVE AND
SPC HAS REINTRODUCED SLIGHT RISK TO THE AREA...WIDESPREAD
CONVECTION MAY WAIT UNTIL THE SFC FRONT APPROACHES THIS EVENING.
WITH WET BULB ZERO HEIGHTS AROUND 10KFT AND 500 MB TEMPS AROUND
-14...ANY CONVECTION COULD PRODUCE HAIL RATHER EASILY HOWEVER.

MAX TEMPS MAY NEED TO BE RAISED A DEGREE OR TWO...ESP ACROSS INLAND
SECTIONS. WILL ALSO ADJUST CLOUD COVER FOR CURRENT SATELLITE TRENDS.

CWF: S FLOW AROUND 10 KT AT 10 AM SHOULD INCREASE AS CURRENTLY
FORECAST. ONLY MINOR TWEAKS ANTICIPATED.

FCSTID = 9
ILM   82  50  61  41 /  30  50   0   0
LBT   82  46  60  39 /  30  40   0   0
FLO   84  48  62  40 /  30  40   0   0
MYR   80  51  61  42 /  30  40   0   0

.ILM...
NC...NONE.
SC...NONE.

TRA

In the hours before

Special weather statement, Apr 3, 8:50 AM EST, 3 hours 34 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-032200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
850 AM EST WED APR 3 2002

THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN
NORTH CAROLINA THROUGH EARLY THURSDAY.

HAZARDOUS WEATHER...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER TODAY. THE PRIMARY
THREAT WILL BE LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND MORE INTENSE AS THE DAY
PROGRESSES.

SKYWARN SPOTTERS...
NETWORK ACTIVATION MAY BE REQUIRED.

SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY AND THEN MOVE OFF THE
COAST LATE TONIGHT. HIGH PRESSURE WILL FOLLOW ON THURSDAY.

DIGIORGI

Nearby

Severe Thunderstorm Warnings in North Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.